1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Type 1.5 BS suddenly dropping

Discussion in 'Ask A Question' started by JMcB, Jul 30, 2020.

  1. JMcB

    JMcB LADA · Well-Known Member

    Messages:
    125
    Likes Received:
    502
    Trophy Points:
    133
    Hi. I have LADA and am on glargine for basal. Have been taking 17u each morning and doing fine staying in range but suddenly yesterday I started dropping for no reason. Had to take glucose tabs in the night to keep from going low and am up the morn in g early as it was happening again. Usually have a sharp rise after getting up but not so this morning. Had to take more glucose to keep from going low. As soon as s that wears off I’ll dive again. What is happening? Clearly suddenly have too much basal. But why? Planning to lower it to 16 u today but maybe should go to 15? So confused as to why this is happening. Anybody else have this happen? No extra exercise or anything else obvious as a direct cause.
     
    #1 JMcB, Jul 30, 2020 at 9:45 AM
    Last edited: Jul 30, 2020
  2. Jaylee

    Jaylee Type 1 · Moderator
    Staff Member

    Messages:
    13,315
    Likes Received:
    10,605
    Trophy Points:
    298
    Hi,

    We can't advise on dosage. But if it was I? I'd do a basal test..

    What I do find with basal hypos when the dose need ajustments, is there will be a follow up hypos when treated by fast acting sugars alone. Something like a biscuit or milk helps prevent this for me..

    Hope this helps.

    (Edit for dodgy typo.)
     
    #2 Jaylee, Jul 30, 2020 at 10:06 AM
    Last edited: Jul 30, 2020
  3. JMcB

    JMcB LADA · Well-Known Member

    Messages:
    125
    Likes Received:
    502
    Trophy Points:
    133
    Thanks. Of course now I’m spiking like mad. So glucose kicked in along with my usual morning spike. Deep sigh.
     
  4. Jaylee

    Jaylee Type 1 · Moderator
    Staff Member

    Messages:
    13,315
    Likes Received:
    10,605
    Trophy Points:
    298
    Has it been your usual routine, or had you been more active?
     
  5. JMcB

    JMcB LADA · Well-Known Member

    Messages:
    125
    Likes Received:
    502
    Trophy Points:
    133
    Usual routine. Working from home on the computer. Not active at all as it’s too hot outside so have to stay inside. My BS drops fast in the heat.

    I can’t point to anything as a cause. Just started drifting down yesterday. Have a Libre and MM so can watch constantly. Bit nervy about doing a basal test given how I was dropping so fast yesterday and over night.

    Have phone appt w nurse this morning so hopefully they will be of help.
     
  6. Jaylee

    Jaylee Type 1 · Moderator
    Staff Member

    Messages:
    13,315
    Likes Received:
    10,605
    Trophy Points:
    298
    OK, that's great news with the CGM set up. It helps.

    I'm going to stick my neck out & ask "hormones?" (TotM?)
    I'll tag in @Antje77 on that one.
     
  7. JMcB

    JMcB LADA · Well-Known Member

    Messages:
    125
    Likes Received:
    502
    Trophy Points:
    133
    Not familiar w TotM? No idea if hormones can be a cause as I had a hysterectomy 15 years ago. Still have ovaries but no clue as to whether they are functioning. Would think not, but who knows. Hope that’s not TMI for everyone!
     
    • Informative Informative x 1
  8. Jaylee

    Jaylee Type 1 · Moderator
    Staff Member

    Messages:
    13,315
    Likes Received:
    10,605
    Trophy Points:
    298
    My apologies, "Time of the month." It has been mentioned by @Antje77 that insulin sensitivity changes during that "time.."

    Another thought came to me. you hadn't started a new basal cartridge prior to this issue?
     
  9. JMcB

    JMcB LADA · Well-Known Member

    Messages:
    125
    Likes Received:
    502
    Trophy Points:
    133
    I did start a new basal cartridge yesterday, actually.
     
  10. Antje77

    Antje77 LADA · Moderator
    Staff Member

    Messages:
    8,568
    Likes Received:
    5,913
    Trophy Points:
    198
    Thanks for the tag @Jaylee .

    Hi @JMcB , not TMI at all! (At a guess, Jaylee meant Time of the Month, but it took me a while to puzzle that one out :wacky:) (edit: Ha, got it right! :happy:)
    I think I've read a hysterectomy doesn't affect your monthly cycle, as it's the ovaries doing that. But I don't know enough about it to be sure.

    I found I usually suddenly need a lot less insulin around the start of my period and still have to watch out for hypo's around that time. It might be you have something like that going on.
    I'm not sure how old you are but if you are of the right age for premenopause you could have all kinds of hormonal stuff going on, affecting your blood glucose. I have no experience with that yet though.

    A simpler possibility might be you're still 'honeymooning'. From your other thread I understand you haven't been on insulin all that long so perhaps your pancreas still splutters out insulin at unpredictable times.
    For myself, at over 3 years in, I find I constantly need to adjust the amount of insulin I take. I have no clue if it's due to still producing some insulin, monthly hormones or something else altogether. Doesn't matter really what the cause is though, I'll just have to deal with the effects I guess.

    I think almost all T1's have dealt with occasional inexplicable numbers and changes, somtimes it seems diabetes just likes to play around with us!

    They say there are 42 factors in play when it comes to blood glucose, I'm pretty sure there are more!

    [​IMG]
     
    • Like Like x 2
  11. Jaylee

    Jaylee Type 1 · Moderator
    Staff Member

    Messages:
    13,315
    Likes Received:
    10,605
    Trophy Points:
    298
    You may notice this more using the Libre. Has there been any increase in fasting level BGs prior to finishing the last cartridge?
    I use Lantus & sometimes the potency seems to wear off halfway to two thirds down the barrel..?

    (For me anyway.)
     
  12. JMcB

    JMcB LADA · Well-Known Member

    Messages:
    125
    Likes Received:
    502
    Trophy Points:
    133
    Thanks for the chart. Gotta love how some factors have both up and down arrows! Ha.

    I’m 51 so would guess I’m already past menopause, but no real way to tell except to watch over time to see if this becomes more regular.

    Now also wondering if it’s the new pen. I didn’t notice a change in fasting BS before I changed to the new pen.

    Or it could be moon dust, or aliens. JK, but sometimes it feels like that!
     
    • Agree Agree x 1
  13. JMcB

    JMcB LADA · Well-Known Member

    Messages:
    125
    Likes Received:
    502
    Trophy Points:
    133
    After you mentioned the change in pens, I did an experiment where I visually compared the output of the new pen to another pen from the same lot. Injected 17 u into syringe caps lined up side by side. Repeated 3x and see that the new pen is delivering more than the second pen tested. Hmmm. Now wondering about the error in these pens.

    IMG_1596109694.627977.jpg
     
    • Informative Informative x 1
  14. sgm14

    sgm14 · Active Member

    Messages:
    33
    Likes Received:
    13
    Trophy Points:
    48
    Basal insulin is supposed to be slow acting, but if you happen to inject directly into a blood vessel, it can act fast and your blood sugar can start dropping very quickly.

    Has happened to me once or twice.

    Not much you can do to avoid it.
     
    • Like Like x 1
  15. JMcB

    JMcB LADA · Well-Known Member

    Messages:
    125
    Likes Received:
    502
    Trophy Points:
    133
    Update: DB nurse said to back off to 16 and switch pens. Will see what happens. Also told me not to follow low carb diet! What? Said I “need” carbs. Also said I don’t need to control as tightly as I’m trying to.
    Uh, no.
     
    • Agree Agree x 1
  16. Jaylee

    Jaylee Type 1 · Moderator
    Staff Member

    Messages:
    13,315
    Likes Received:
    10,605
    Trophy Points:
    298
    Food for thought, 20u test should take you upto the line..?

    Sorry about my fuzzy photo.

    image.jpeg
     
    • Like Like x 1
  17. Antje77

    Antje77 LADA · Moderator
    Staff Member

    Messages:
    8,568
    Likes Received:
    5,913
    Trophy Points:
    198
    Depends on the needle brand. I tried with both of my pens and it didn't...
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook